Phase transition in a four-dimensional random walk with application to medical statistics

O. E. Percus, J. K. Percus

Research output: Contribution to journalArticlepeer-review


A random walk in a piecewise homogeneous medium can exhibit a variety of asymptotic behaviors. In particular, it may lodge strictly in one region or divide in probability among several. This will depend upon the parameters describing (a) the walk, (b) the interregion boundary, and (c) the initial location of the walk. We analyze from this point of view a special four-dimensional walk on an integer lattice with two homogeneous regions separated by a hyperplane of codimension 1. The walk represents a continuing sequence of clinical trials of two drugs of unknown success probabilities and the two regions represent the Bayes-derived criterion as to which drug to try next. The demarcation in the parameter space of success probabilities and initial coordinates between one- and two-region asymptotics is mapped out analytically in several special cases and supporting numerical evidence given in the general case.

Original languageEnglish (US)
Pages (from-to)755-783
Number of pages29
JournalJournal of Statistical Physics
Issue number3
StatePublished - Mar 1983


  • Phase transition
  • clinical trials
  • integer lattice
  • piecewise homogeneous
  • random walk

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'Phase transition in a four-dimensional random walk with application to medical statistics'. Together they form a unique fingerprint.

Cite this